Louisiana, 2010Damaging Wind in Louisiana, May 17, 2010
May 17, 2010 · NWS LIX · 1 event in 1 county or zone
Isolated thunderstorms in advance of a cold front produced wind damage during the early morning hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms in advance of a cold front produced wind damage during the early morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 17, 2:58 AM CST, 1 hour 50 minutes earlier.
Area forecast discussion, May 17, 2:58 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 AM CDT MON MAY 17 2010
.SHORT TERM...
A TROUGH AXIS AND ASSOCIATED COLD FRONT WILL SLIDE INTO THE REGION
TODAY. A FAIRLY UNSTABLE AIRMASS...COMBINED WITH DECENT FORCING
ALONG THE FRONTAL BOUNDARY HAS ALLOWED FOR A BAND OF CONVECTION TO
DEVELOP OVER NORTHWEST LOUISIANA. THIS BAND OF CONVECTION IS
SLOWLY PULLING TO THE SOUTHEAST...AND SHOULD AFFECT THE FORECAST
AREA THIS MORNING. THE INITIAL BAND OF CONVECTION SHOULD BEGIN TO
WEAKEN BY LATE MORNING...BUT THE FRONTAL BOUNDARY WILL CONTINUE TO
MOVE THROUGH THE CWA. AS THE ATMOSPHERE BECOMES MORE UNSTABLE THIS
AFTERNOON DUE TO DAYTIME HEATING...AND THE MAIN UPPER LEVEL TROUGH
AXIS SLIDES THROUGH...ENHANCING UPPER LEVEL OMEGA VALUES...ANOTHER
ROUND OF SCATTERED CONVECTION COULD DEVELOP ALONG THE BOUNDARY.
THE MOST LIKELY AREA FOR CONVECTIVE ACTIVITY WILL OVER NORTHERN
AND WESTERN ZONES.
THIS BOUNDARY IS EXPECTED TO STALL ALONG THE COAST AND WEAKEN.
HOWEVER...A ZONAL FLOW PATTERN ALOFT WILL TAKE HOLD...ALLOWING FOR
A SERIES OF WEAK SHORT WAVE IMPULSES TO SWEEP THROUGH THE LOWER
MISSISSIPPI VALLEY. THESE IMPULSES...COMBINED WITH SOME LOW LEVEL
CONVERGENCE ALONG THE WEAK BOUNDARY...SHOULD ALLOW FOR SOME
CONVECTIVE POTENTIAL TUESDAY AND WEDNESDAY. THE PEAK TIME FOR
CONVECTION WILL BE THE ATMOSPHERE IS MOST UNSTABLE...OR DURING THE
LATE MORNING AND AFTERNOON HOURS. IN ADDITION...INLAND AREAS WILL
BE MORE LIKELY TO SEE CONVECTION...AS HEATING WILL BE MOST INTENSE
IN THIS REGION. COASTAL ZONES WILL FAR LESS COVERAGE AND A
SLIGHTLY MORE STABLE AIRMASS IS EXPECTED IN THIS REGION.
.LONG TERM...
A WEAK SHORT WAVE RIDGE AXIS WILL SLIP THROUGH ON THURSDAY...WITH
SOME DRIER AIR AND INCREASED SUBSIDENCE ALOFT. THIS SHOULD ALLOW
FOR SOME WEAK CAPPING ALOFT TO TAKE HOLD...WHICH WILL LIMIT
CONVECTIVE POTENTIAL. AS A RESULT...HAVE A DRY FORECAST IN PLACE
FOR THURSDAY. TEMPERATURES WILL ALSO BE MUCH WARMER FOR MID-WEEK
DUE TO THIS UPPER LEVEL RIDGING MOVING THROUGH. THE RIDGE AXIS IS
EXPECTED TO QUICKLY SLIDE TO THE EAST THURSDAY NIGHT...ALLOWING
ANOTHER FAST MOVING SHORT WAVE TROUGH AXIS TO SLIDE THROUGH ON
FRIDAY. NOT MUCH A SURFACE REFLECTION WILL BE NOTED WITH THIS
SYSTEM...BUT A HIGHLY UNSTABLE AIRMASS COMBINED WITH DECENT
FORCING ALOFT SHOULD BE ENOUGH TO SPARK OFF SCATTERED CONVECTION
ON FRIDAY.
UPPER LEVEL RIDGING WILL ONCE AGAIN BUILD OVER THE GULF SOUTH FOR
THE WEEKEND...BUT THE RIDGING WILL BE WEAK AND SOME DECENT MID-
LEVEL MOISTURE WILL LINGER OVER THE GULF COAST. ALTHOUGH DYNAMIC
FORCING WILL BE PRETTY MUCH NONEXISTENT...ENOUGH THERMAL
INSTABILITY AND LOW LEVEL FORCING ALONG ANY SMALL SCALE BOUNDARIES
SHOULD BE ENOUGH TO SPARK OFF A FEW SHOWERS AND THUNDERSTORMS
SATURDAY AND SUNDAY. THIS CONVECTION WILL BE HIGHLY DIURNAL IN
NATURE...WITH PEAK CONVECTIVE ACTIVITY IN THE EARLY TO MID
AFTERNOON HOURS.
&&
.AVIATION...
FORECAST FOR THIS TAF PACKAGE DEPENDS ON STRONG TSRA ACTIVITY AND
ASSOCIATED OUTFLOW BOUNDARY MOVING ACROSS CENTRAL LOUISIANA.
OTHERWISE...FOG HAS DEVELOPED NEAR KHUM...KMCB...KNBG...KBVE...AND
KPQL...AND PATCHY FOG MAY ALSO DEVELOP AT MANY OF THE OTHER TAF
AIRPORTS BEFORE 12Z. WHERE OUTFLOW BOUNDARY EVENTUALLY SITS ACROSS
THE FORECAST AREA WILL LIKELY BE THE FOCUS FOR SCATTERED SHRA/TSRA
WITH DAYTIME HEATING TODAY...HOWEVER...THE SEABREEZE WILL ALSO BE A
FOCUS FOR CONVECTION IN COASTAL AREAS. PLAN TO PUT ABOUT 2-3 HOURS
OF TEMPO TSRA IN EACH TAF LOCATION DURING THE AFTERNOON WITH THE 12Z
ISSUANCE. 22/TD
&&
MARINE...
PRESSURE GRADIENT HAS RELAXED SIGNIFICANTLY AND A SLIGHTLY COOLER
AIRMASS AND BRIDGING OF HIGH PRESSURE OVER THE CENTRAL GULF COAST
REGION HAS CAUSED WINDS TO BECOME LIGHT AND OFFSHORE OVER MOST OF
THE WATERS BETWEEN SOUTHWEST PASS AND PASCAGOULA. TO THE
WEST...SOUTHEAST WINDS WERE LESS THAN 10 KNOTS. SEAS ACROSS THE AREA
HAVE LOWERED TO 2 TO 3 FEET. A LIGHT AND VARIABLE WIND IS EXPECTED
TODAY AND TONIGHT. A WEAK COLD FRONT WILL APPROACH COASTAL SECTIONS
ON TUESDAY. SOUTHWEST WINDS EAST OF SOUTHWEST PASS MAY INCREASE TO
AROUND 10 KNOTS AS THE FRONT APPROACHES...THEN VARIABLE WINDS LESS
THAN 10 KNOTS ARE EXPECTED AGAIN TUESDAY NIGHT INTO WEDNESDAY. SEAS
ARE EXPECTED TO BE 2 FEET OR LESS TONIGHT THROUGH WEDNESDAY. THE
AMOUNT OF SHOWERS THUNDERSTORMS DEPENDS ON ANY SURFACE BOUNDARY THAT
MOVES OVER WATER. IT APPEARS MOST OF THE COASTAL WATERS WILL HAVE
ONLY ISOLATED COVERAGE OF SHOWERS AND THUNDERSTORMS THE NEXT FEW
DAYS WITH MANY DRY HOURS EXPECTED.
HIGH PRESSURE WILL SHIFT EAST OVER THE EAST INTO THE EASTERN GULF OF
MEXICO THURSDAY THROUGH SATURDAY. A LOW PRESSURE SYSTEM IS EXPECTED
TO MOVE ACROSS THE CENTRAL PLAINS AND MID MISSISSIPPI VALLEY LATE
WEDNESDAY THROUGH THURSDAY NIGHT. THE PRESSURE GRADIENT BETWEEN THE
HIGH AND LOW WILL CAUSE SOUTHEAST WINDS TO INCREASE TO 10 TO 15
KNOTS LATE THURSDAY INTO FRIDAY. THE ECMWF IS A BIT WEAKER WITH THE
WINDS...SO HAVE GONE CLOSER TO THE GFS AT THIS TIME. 22/TD
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 86 65 88 63 / 40 20 30 20
BTR 88 67 90 66 / 40 20 30 20
ASD 87 67 88 64 / 30 20 30 20
MSY 87 70 88 70 / 30 20 20 20
GPT 87 68 87 65 / 30 20 30 20
PQL 87 66 88 64 / 30 20 30 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
32
Hazardous weather outlook, May 17, 1:30 AM CST, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
230 AM CDT MON MAY 17 2010
GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-180730-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
230 AM CDT MON MAY 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA AS A COLD FRONT MOVES SOUTHWARD TOWARD THE COAST.
SEVERE WEATHER IS NOT EXPECTED...BUT A FEW STRONG STORMS WILL BE
POSSIBLE. THESE STRONGER STORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS OF UP TO 40 MPH...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAINFALL.
MARINE HAZARDS...
THUNDERSTORMS OCCURRING OVER THE COASTAL WATERS WILL BE CAPABLE OF
PRODUCING WATERSPOUTS AS WELL AS LOCALLY HIGHER WINDS AND SEAS.
RIVER FLOODING...
MINOR FLOODING OF THE MISSISSIPPI RIVER NEAR RED RIVER LANDING AND
THE ATCHAFALAYA RIVER NEAR MORGAN CITY IS EXPECTED TO CONTINUE
THROUGH THE OUTLOOK PERIOD. ADDITIONALLY...MINOR FLOODING OF THE
BILOXI RIVER AND THE TCHOUTACABOUFFA RIVER IN COASTAL MISSISSIPPI
IS EXPECTED TO CONTINUE THROUGH AT LEAST THIS AFTERNOON. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS AND FORECASTS FOR
ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THUNDERSTORMS...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TUESDAY AND AGAIN FRIDAY THROUGH SUNDAY...BUT SEVERE WEATHER IS
NOT ANTICIPATED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
95/DM
In the hours before
Special weather statement, May 17, 4:00 AM CST, 48 minutes before
LAZ034-035-MSZ068-171045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
500 AM CDT MON MAY 17 2010
...LINE OF STRONG THUNDERSTORMS MOVING SOUTHEAST AFFECTING POINTE
COUPEE PARISH...WILKINSON COUNTY...WEST FELICIANA PARISH...
AT 458 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 10 MILES
NORTHEAST OF BORDELONVILLE TO 7 MILES WEST OF SIMMESPORT TO 14 MILES
NORTHWEST OF PALMETTO...MOVING SOUTHEAST AT 40 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
LETTSWORTH...FORT ADAMS...BATCHELOR...MORGANZA...WAKEFIELD...ST.
FRANCISVILLE...SPILLMAN...NEW ROADS...LOTTIE AND LIVONIA
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
DIME SIZE HAIL...AND WIND GUSTS 40 TO 50 MPH...WHICH COULD DOWN TREE
LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE
HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
22/TD
Thunderstorm Wind, West Feliciana
- When
- May 17, 4:48 AM CST
- Where
- West Feliciana County, 2 mi N of St Francisville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.799, -91.380
Trees and power lines down with power outages in the parish.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, May 17, 2010$280,000 · 1.75 in hail · 19 events
- Hail and Damaging Winds in Texas, May 17, 2010$158,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Mississippi, May 17 to 18, 2010$67,000 · 60 kt wind · 10 events
- Hail in Texas, May 17 to 21, 2010$45,000 · 4.25 in hail · 10 events
- Hail and Damaging Winds in Texas, May 17, 2010$20,000 · 1.75 in hail · 7 events
- Hail and Damaging Winds in Louisiana, May 17, 2010$18,000 · 1 in hail · 8 events
- Flash Flood and Hail in Texas, May 17, 20101.25 in hail · 19 events
- Flash Flooding and Hail in New Mexico, May 17, 2010$8,000 · 2.5 in hail · 16 events
- Hail and Damaging Winds in Kentucky, May 17, 2010$16,000 · 1 in hail · 5 events
- Damaging Wind in Louisiana, May 17, 2010$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Tennessee, May 17, 20101.75 in hail · 13 events
- Hail and Damaging Winds in Oregon, May 17, 20101 injured · $5,000 · 1.5 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226258.